Ask an expert
Question

15 Feb 2010

Cipralex and sexual dysfunction?
Subject: Side effects of Cipralex,coming off it.
Posted by: Bipo-girl | 15/2/2010

I want to know:
* What are sexual side effects of Cipralex
* If weight gain is associated with Cipralex

The reason for my questions, I'  ve had really serious issues surrounding sex with my partner of 4 years, ever since our break up 2 years ago. I had my first Major Depressive Episode (thats what my Psyciatrist called it), stayed off from work for no reason,left my partner (of then 2 years) and developed a high sex drive. I had a new sexual partner for whom I felt absolutely nothing, I just used him for the sex. Heavy abuse of alcohol during that period too. When I finally hit an all time low and realised what the hell I was doing,it was nearly too late.I didn'  t use protection with the partner,he had numerous partners and I didn'  t care if I fell pregnant or contracted Aids.Anyways, I seeked medical attention, as I have been on anti-depressants (Lily fluoxetine) since 16. I was referred and diagnosed with Bipolar Disorder. I am taking Cipralex,Lamictin,Wellbutrin SR and Urbanol on a difficult day. I don'  t know if my sexual dysfunction is Psychological,as I cannot forgive myself for that infidelity &  feel condemned (I come from a strict christian background) also because I think that I associate a high sex drive or very enjoyable sex with that period of my life, which I so desperately want to forget! My partner took me back and we are getting married in 2 months, but I hate having sex. I don'  t care about it and I feel like he is disgusting when he initiates it. I love him dearly, I'  m still in love with him like in the beginning and I love cuddling, I just hate sex or foreplay.

I saw my GP and told him about my concerns, and he suggest I leave Cipralex as he says it may be the cause of my low libido.
Its hard to leave it, I am really suffering!!!!

What do you think is wrong with me???!??! I feel like half a woman and it causes depression because I can'  t offer him what he deserves. I feel like dying or something, cause I'  m this horrible person.
Answer 13,255 views
Expert
Sexologist
sexologist

01 Jan 0001

All the antidepressants can cause sexual problem s, however so can depression itself, and certainty, as you have pointed out so can previous experience s with sex. The solution to your problem is not a new pill or a few lines of advice on a website. Your solution lies in psychotherapy to assist you in changing YOUR meaning of your previous experience s. See a therapist sooner rather than later – and not necessarely a sex therapist. Your sexual problem s are a symptom of a bigger problem.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9472 votes
No
68% - 20291 votes
Vote